All this past month I have been grappling with the question: How am I going to get off Effexor once and for all?
I have been taking this medication for a long, long time, maybe nine or ten years. I never really thought it helped much, but when I used to go back to my former psych nurse and tell her, she always disagreed with me. “No, I think it’s helping you.” I think back on that now and roll my eyes, but at the time I was tired and depressed and I really handed my power and autonomy over to her. So though I kept going in to appointments saying, “I don’t want to take this,” I would leave with a higher dose.
By late in 2016, I was taking 300mg a day and was pretty much incapacitated by depression. I had quit my job and spent most of my days in bed.
Fortunately, I got new insurance in 2017, and it required me to switch to a different psychiatric nurse. I saw Tabitha for the first time in January 2017, and she practically squawked, “What?!? Are you kidding me?!?” when I told her how much Effexor I was taking and how badly I was doing.
I have been slowly weaning off this drug ever since–that’s 42 months now.
Effexor is known to be a drug that is hard for people to give up. Traditional medical advice will tell you to wean off it slowly, with “slowly” meaning a few weeks or maybe a couple of months. But if you read more online, you’ll find lots of stories of people taking much longer, or just giving up entirely and deciding they will take it the rest of their lives.
For me, the issue has been incredibly tingling, an intense sense of electrical impulses running just beneath my skin, especially in my arms and legs. It’s worse when I lie down and can make it just about impossible to sleep. Or I’ll fall asleep from exhaustion, but it will wake me up again an hour later. I don’t know how many nights I have literally awakened 8 or 10 times a night, or just thrashed about for hours in frustration.
When I reduce the dose, I also experience brain fog, often to the point that I can’t concentrate enough to work. I used to direct a non-profit research center. Since I quit that (very stressful) job in 2016, I do freelance consulting, mostly conducting smaller scale research studies for education and training programs. It’s great that it’s flexible, and I no longer work full-time. But because I work on my own, if I have a contract to complete work for a client, I don’t have any employees who can pick things up for me when I can’t get things done. This means the brain fog has been a real professional impediment.
Reducing the dose has also pushed me back into the depression pit. I can lose motivation. I can be overtaken by the negative thoughts in my head, the ones that say I’m worthless and “bad.” (This is much less true over the past 6-9 months, thankfully, but I’m not convinced that it can’t return.) Sometimes I have reduced my dose, and a week later I have felt suicidal. Then maybe a few weeks later I stabilize and feel better again. It’s been a roller coaster.
So I’ve tapered slowly and sometimes paused for a while to stabilize, and then I’ve tapered a bit more. For the past three years or so, I have been taking apart my Effexor capsules and removing individual beads, because it’s too much to drop an entire capsule at once. The smallest dose available is a 37.5mg capsule, with about 38-40 individual beads inside it. Tabitha tells me that before me, the slowest she ever had a client taper off was one bead every other day. But I need at least two weeks after I reduce my dose by one bead before I’m in shape to do it again.
Over the spring, I’d often talk to both Tabitha and E about whether I should continue at this pace. Sometimes it can feel so awful when I drop a bead. There are times when it only feels awful for a day or so, but other times it can last seven to ten days. If I think about the pace I’ve been going, one bead every two weeks, with about 29 or 30 beads to go, I would have at least sixty more weeks of this. More than a year. And I could expect to feel crummy for maybe sixty to maybe more than 250 days. Yikes.
My other alternative was to take a blind leap of faith, that is, to drop my dose much faster and just ride out the consequences. This was a scary option too, however. I tried that once. At Christmas 2018, when I was feeling pretty good, I decided to drop 18 beads at once. That was enough to get me down to one 37.5mg capsule. The first week or two were okay; I felt uncomfortable, but not much different than I felt when I dropped just one bead.
The third week, however, the world came crashing in on me. By mid-January, I couldn’t think straight. I couldn’t focus at all. Within a few days, I couldn’t get out of bed. I felt hopeless. I hated myself. It was horrible and all-encompassing and frightening.
At then end of February, we boosted my Wellbutrin, and I could get out of bed, but I still couldn’t work. Somewhere around April, I could work again, and it was stressful, because I was far behind on my two research contracts. I feel like those were two of the worst pieces of work I ever delivered for clients, which still makes me cringe. That whole experience shook me so much that I didn’t drop even one more bead until November of 2019.
So here I am in 2020, trying to weigh my options: long, slow and uncomfortable? Or another drop to speed things up? I tried calling a psychiatrist for a second opinion. But there is a shortage of psychiatrists where I live, and so far I haven’t had a call back. So I only have Tabitha and E to advise me. Tabitha was worried about dropping the dose fast and suggested I only drop two or three beads at a time. So I tried dropping two beads at once, starting a month ago. And I spent the whole month feeling crummy; in fact, that’s a big reason I haven’t been posting on my blog. E says I have no evidence-based way to know which route is better and should just trust my gut instinct.
This past Sunday I started out the day making a tomato and basil omelette. I sang while I was cooking, always a sign that my mood is lifting. I told my husband, “I don’t know why, but today I feel better than I have all month.”
“Awesome!” he said, giving me a kiss. He’s the best.
And a little bit later, I noticed that I had forgotten to take all my meds and supplements on Saturday. No Effexor, no Wellbutrin, no Cymbalta, no vitamins, no Calm-C, no MethylGuard, none of that.
I can’t even tell you how weird that was. Usually if I miss a dose of medication, I know it because I feel like shit. But here I was feeling lighter, laughing, singing.
I can’t explain it. But I decided that maybe it was that intuition E told me to listen to. Maybe it was a message from my subconscious: you will feel better if you just stop taking this crap, once and for all.
I texted Tabitha, just to see what she would think if I just didn’t take anymore. She was very surprised, but she said, sure, at least try another day or so and see what you think. But she recommended I take the Wellbutrin and Cymbalta, etc., so that if I felt bad, I would know it was the Effexor and not something else. That seemed reasonable to me, and so that is what I have done.
It’s been five days now. The tingling has been terrible and has kept me from sleeping. Yesterday Tabitha texted me that I could try taking a low dose of gabapentin to see if that would help, and thankfully, it did. Last night I slept eight hours and only woke up twice; such a relief! But I haven’t had brain fog. I’ve been working all week. My mood hasn’t tanked. I’m cautiously optimistic.
I mean, I don’t know what is going to happen. Maybe it will be like the last time I dropped a lot, and in three weeks, I’ll be back in the pit. I can’t know what is going to happen. But if 2020 has taught us anything, it’s taught us all that we have no idea what’s coming next. I should be used to that by now! And if I fall into the pit, well, that sucks, but I have climbed out before, many times.
I’m crossing my fingers, and my toes, and my eyes. I’m cautiously, tentatively, optimistic as I leap off the medication cliff. Wish me luck.